Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 23, 2014, 6:46 PM MDT for Colfax County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 6:46 PM MDT (00:46 UTC)
- Expired
- Jul 23, 2014, 8:45 PM MDT
- In force
- 119 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 173 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2635 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WGUS55 KABQ 240046
FFWABQ
NMC007-240245-
/O.NEW.KABQ.FF.W.0024.140724T0046Z-140724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL COLFAX COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 845 PM MDT
* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM SEVERAL SLOW-MOVING THUNDERSTORMS NEAR AND JUST
NORTHWEST OF RATON. THE STORMS PRODUCING VERY HEAVY RAIN WERE
MERGING AND SLOWLY DRIFTING TOWARD THE SOUTH. RAINFALL RATES OF
ONE TO ONE AND A HALF INCHES PER HOUR ARE LIKELY...WITH LOCALIZED
AREAS LIKELY RECEIVING UP TO 2 INCHES. GREATEST CONCERNS ARE URBAN
FLOODING...AND RAPID RISES ALONG RATON CREEK AND SMALLER CREEKS AND
STREAMS THAT FEED INTO VERMEJO RIVER WEST AND NORTHWEST OF RATON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.
&&
LAT...LON 3697 10435 3678 10446 3687 10467 3690 10491
3700 10491 3701 10461 3700 10437
$$
KJ2 follow-up statements
531
WGUS75 KABQ 240118
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
718 PM MDT WED JUL 23 2014
NMC007-240245-
/O.CON.KABQ.FF.W.0024.000000T0000Z-140724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLFAX NM-
718 PM MDT WED JUL 23 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR NORTH
CENTRAL COLFAX COUNTY...
AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE VERY HEAVY THUNDERSTORM RAINS IMPACTS AREAS ALONG THE VERMEJO
RIVER ABOUT 10 TO 15 MILES WEST OF RATON. THE STORMS WERE DRIFTING TOWARD
THE SOUTH. RAINFALL TOTALS BETWEEN 1 AND 2 INCHES HAVE LIKELY FALLEN
AND ADDITIONAL HEAVY RAIN IS EXPECTED THROUGH THE 8 O'CLOCK HOUR.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES. TURN AROUND...DON'T DROWN.
LAT...LON 3697 10435 3678 10446 3687 10467 3690 10491
3700 10491 3701 10461 3700 10437
$$
KJ105
WGUS75 KABQ 240150
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
750 PM MDT WED JUL 23 2014
NMC007-240200-
/O.CAN.KABQ.FF.W.0024.000000T0000Z-140724T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLFAX NM-
750 PM MDT WED JUL 23 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL
COLFAX COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL WAS ENDING
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING.
SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING
IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3697 10435 3678 10446 3687 10467 3690 10491
3700 10491 3701 10461 3700 10437
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:51 PM MDT, 55 minutes earlier.
Area forecast discussion, Jul 23, 5:51 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 551 PM MDT WED JUL 23 2014 .AVIATION... 00Z TAF CYCLE ISOLD SHRA AND TSRA WILL CONTINUE THRU THE EVE ACROSS NORTHERN AND WESTERN NM. KGUP WILL HAVE THE BEST CHANCE OF BEING IMPACTED BY STORMS. MUCH OF THE CONVECTION WILL DIMINISH BY 03Z. ASIDE FROM BRIEF MVFR CIGS/VSBYS IN STRONGER STORMS...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 18-24 HOURS. LESS CONVECTION IS EXPECTED THURSDAY AS MORE DRY AND STABLE AIR FILTERS INTO THE STATE. STORMS THAT DEVELOP THURS AFTN WILL FAVOR NW AND NC NM. HOWEVER...SINCE THE UPPER HIGH WILL SHIFT SOUTH...STORMS WILL MOVE TOWARD THE EAST...RATHER THAN THE WEST LIKE IN RECENT DAYS. 34 && .PREV DISCUSSION...340 PM MDT WED JUL 23 2014... .SYNOPSIS... OVER THE NEXT 3 TO 4 DAYS AT LEAST...PLACEMENT OF BEST SHOWER AND STORM POTENTIAL WILL BE DRIVEN BY THE LOCATION AND STRENGTH OF HIGH PRESSURE ALOFT. CURRENTLY HIGH PRESSURE IS QUITE STRONG OVER SOUTHERN COLORADO AND IS DRIVING STORMS TOWARD THE WEST ND NORTHWEST ACROSS THE FORECAST AREA. IT IS ALSO PUSHING A MORE SUBSIDENT AREA ACROSS TEXAS PANHANDLE AND NM EASTERN PLAINS SLOWLY WESTWARD AS WELL. THUS THE LATTER AREA IS STAYING RAIN FREE. THIS SUBSIDENT AREA WILL LIKELY CAUSE A LITTLE EARLIER THAN NORMAL DROP OFF IN STORM ACTIVITY FOR MOST CENTRAL SECTIONS TONIGHT AND ALLOW LITTLE OR NO STORMS THERE AND FEWER THAN TODAY ACROSS MUCH OF THE WEST. THE MOISTURE PLUME WILL WILL EASE INTO NORTHWEST NEW MEXICO ON THURSDAY AND INTO NORTH CENTRAL AREAS FRIDAY. A FRONT WILL THEN BACK INTO NORTHEAST NEW MEXICO BETWEEN SATURDAY AND EARLY SUNDAY...PERHAPS FOLLOWED BY A REINFORCEMENT BETWEEN SUNDAY AFTERNOON AND MONDAY. THIS SHOULD LEAD TO AN UPTICK IN SHOWERS AND THUNDERSTORMS IN THE NORTHEAST SECTION OF THE STATE SATURDAY AND PERHAPS OVER A LARGER AREA OF THE STATE BETWEEN SUNDAY AND TUESDAY AS THE UPPER HIGH ALSO SHIFTS MORE INTO ARIZONA. && .DISCUSSION... STRONG HIGH PRESSURE IS CENTERED OVER SOUTH CENTRAL CO. THIS LOCATION WILL CONTINUE TO STEER STORMS FROM EAST TO WEST OVER MOST OF THE FCST AREA INTO THE NIGHT. SUBSIDENT AREA COMING INTO EAST NM HAS SHUT DOWN STORM DEVELOPMENT THERE AND THAT SUPPRESSIVE REGIME SHOULD GREATLY LIMIT CONVECTION ACROSS CENTRAL AREAS THU WHILE REDUCING IT PERHAPS TO A DEGREE ACROSS W CENTRAL OR SW SECTIONS. THE DRIER AND OR MORE SUBSIDENT AIRMASS ENGULFING EVEN LARGER PORTION OF THE STATE FOR THE REST OF THE WEEK AND PERHAPS INTO SATURDAY...SUPPORTED BY ALL THE FCST MODELS...SO POPS NEEDED SOME SIGNIFICANT TRIMMING...MOST RADICALLY ACROSS THE SE TWO THIRDS OR SO OF THE STATE. SOME LEE SIDE TROUGHING MAY INDUCE SOME BREEZY CONDITIONS AT TIMES ACROSS THE NE THIRD OR SO. BUMPED UP AFTN HIGHS A FEW DEGREES MAINLY FRI AND SAT ACROSS MAINLY THE EAST HALF OF FCST AREA. LATER IN THE WEEKEND AND EARLY NEXT WEEK WE SHOULD SEE SOME INCREASE IN STORM COVERAGE AS HIGH PRESSURE EASES INTO AZ...ALLOWING AT LEAST A COUPLE OF BACK DOOR FRONTS TO SWEEP ACROSS AT LEAST THE NE HALF OR THREE QUARTERS OF THE STATE. THE MORE SUBSTANTIAL FRONT WILL LIKELY ARRIVE BETWEEN LATE SAT AND EARLY MON. ANY CONVECTION DEVELOPING ALONG THE LEADING EDGE OF THE FRONTS MAY CAUSE THE BOUNDARIES TO SURGE A BIT FARTHER SOUTH AND WEST THAN WHAT THE MODELS ARE CURRENTLY SUGGESTING...BUT AN INCREASE IN POPS AND A DOWNWARD TREND IN TEMPERATURES SEEMS FAIRLY LIKELY TO OCCUR IN AT LEAST THE NE HALF OF THE STATE. 43 && .FIRE WEATHER... UPPER HIGH WILL REMAIN OVER PORTIONS OF NEW MEXICO THROUGH SATURDAY. THE AREA WILL REMAIN UNDER RECYCLE MODE IN TERMS OF MONSOONAL MOISTURE. THIS MEANS SHRINKING WETTING RAIN FOOTPRINTS AND GRADUAL DRYING NEAR THE SURFACE. THE WETTER STORMS SHOULD FAVOR THE FAR WEST/NORTHWEST BASED ON LATEST MODELING AND EXPECTED HIGHER ATMOSPHERIC MOISTURE PLUME LOCATION. TEMPERATURES WILL REMAIN ABOVE NORMAL BOTH DAY AND NIGHTTIME. HUMIDITY VALUES LOOK TO BE SEASONABLE IF NOT A LITTLE BELOW SEASONABLE LEVELS BUT CERTAINLY NOT ROCK BOTTOM. LACK OF A MID LEVEL DRY SLOT OR INTRUSION MEANS THE ABSENCE OF VERY LOW RH READINGS. LOCALIZED STRONG OUTFLOW WIND WILL REMAIN A CONCERN DURING THIS PERIOD DUE TO SOME DRYING OF THE ATMOSPHERE. BREEZES EXPECTED THURSDAY AFTERNOON ACROSS THE EAST DUE TO LEE SIDE TROUGHING EXPECTED THERE. STILL LOOKING AT A STRONGER BACK DOOR COLD FRONT TO UNDERCUT THE UPPER HIGH FROM THE EAST ON SUNDAY. STORMS SHOULD BECOME MORE CONCENTRATED AND PROVIDE A LARGER FOOTPRINT OF WETTING RAIN DURING THE AFTERNOON AND OVERNIGHT HOURS. THIS UPTICK IN STORM COVERAGE...ESPECIALLY FAVORING THE EAST AND SANGRES SHOULD CONTINUE THROUGH TUESDAY. HUMIDITY SHOULD ALSO INCREASE DURING THIS PERIOD AS DEWPOINTS INCREASE AND TEMPERATURES DECREASE. THE UPPER HIGH IS EXPECTED TO ALSO SHIFT FURTHER WEST AND NORTH DURING THIS PERIOD. CONFIDENCE IS PRETTY GOOD FOR THIS OUTCOME BASED ON LATEST MODEL TRENDS. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 23, 5:20 AM MDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 520 AM MDT WED JUL 23 2014 NMZ501>540-241200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 520 AM MDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE WESTERN HALF OF NEW MEXICO TODAY AND THIS EVENING. SOME SLOW-MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO GRADUALLY SHIFT TO THE NORTHERN TIER OF NEW MEXICO THURSDAY AND FRIDAY. AN INCREASE IN SHOWERS AND THUNDERSTORMS IS THEN EXPECTED SATURDAY...SUNDAY...AND MONDAY...ESPECIALLY IN THE NORTHEASTERN QUADRANT OF NEW MEXICO WHERE SOME STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT WEATHER REPORTS AND PHOTOS VIA OUR FACEBOOK PAGE OR TWITTER USING THE HASHTAG N M W X. 52
In the hours before
Special weather statement, Jul 23, 3:54 PM MDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
354 PM MDT WED JUL 23 2014
NMZ511-518-519-232230-
JEMEZ MOUNTAINS-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANTA
FE METRO AREA-
354 PM MDT WED JUL 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL COUNTY
THROUGH 430 PM MDT...
AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM ABOUT 5 MILES
NORTHEAST OF BERNALILLO TO NEAR ALGODONES...MOVING SLOWLY WEST AT
AROUND 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...BERNALILLO...RIO RANCHO...
SANTA ANA PUEBLO...CORONADO STATE MONUMENT...SANDIA PUEBLO...
ENCHANTED HILLS...MARIPOSA...RIO RANCHO CITY CENTER...VISTA HILLS...
NORTHERN MEADOWS...CORRALES...RIO RANCHO INTEL AREA...CABEZON AND
JEMEZ CANYON RESERVOIR.
THIS WILL IMPACT INTERSTATE 25 BETWEEN MILE MARKERS 236 AND 258...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3549 10629 3528 10645 3526 10651 3522 10652
3523 10683 3550 10665
TIME...MOT...LOC 2154Z 096DEG 7KT 3536 10648
KJLocal storm report, Jul 23, 6:01 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
601 PM MDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD ALGODONES 35.38N 106.48W
07/23/2014 SANDOVAL NM EMERGENCY MNGR
RAPID RUNOFF FROM AN ESTIMATED 2-4 INCH DOWNPOUR
RESULTED IN A BREACHED LEVEE THAT FLOODED SEVERAL HOMES
ACROSS FROM THE ALGODONES FIRE STATION.
&&
EVENT NUMBER ABQ1401127
KJThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:10 PM MDT | Areal Flood Advisory | ABQ | Colfax | 95 min |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.